Discussions that mention demerol

Pain Management board


Hey Steve,

Yes, I'm on Methadone, but I've never had any side effects, other than the occasional "nodding off" if I'm not concentrating on something. I've hallucinated off of Darvocet before, back in 1987. That was strange!! My whole bedroom was lit up in orange (it was night and completely dark) and there was blood flowing out of my T.V. Freaked the heck out of me. I was only 16 and thought I was loosing my mind.

The only other time I hallucinated off any narcotics was while I was in the hospital. I was admitted for severe, acute pancreatitis and on a Demerol PCA. This was 4 years before I was in PM, so, I wasn't on any LA meds, but had been on numerous SA meds for 24 years prior. So, I had a little bit of tolerance, but not much because I only used them very sporadically, like after a surgery, or a severe acute attack.

Anyway, they had the PCA turned up pretty high. It was on a continous infusion, then I could also push the button for a bolus. Well, one day, I was watching Oprah and there was nobody else in the room. My Mother had stepped out for a while to get some lunch. I had been in the hospital for a week by then, so I was pretty pumped full of Demerol. Anyway, my Mother walked in and heard me talking. She was like "who are you talking too"? I said..."Oprah, she asked me a question, so I answered her".

My Mother was like, um, okay...I think your meds need to be turned down! LOL The other incident, same situation, different day, I was craving ice cream. Being that I couldn't eat or drink anything to let my pancreas rest (I was on IV fluids only for 10 days...not even ice chips!!) So, my Mother looked over at me, and sure enough, I thought I had an ice cream cone and was going to town with it!! I just kept licking away at this imaginary cone. LOL Again, too much Demerol. My Mom got a kick out of that one!! :D
[QUOTE=friendly_one;3648820]... I've hallucinated off of Darvocet before...

...only other time I hallucinated off any narcotics was... Demerol...

Friendly_one,

There is a rational, scientific explanation to these hallucinations when opioids are involved. It just so happens that methadone, darvocet (propoxyphene) and demerol (meperidine) are all in the same family of opioids. And they all have metabolites that can cause hallucinations. It's actually common. In fact, if too much demerol or darvocet are used, these metabolites accumulate and become toxic, which is why they rarely use demerol for long periods in hospitals any more. Methadone is the exception and has not toxic metabolites.

Please be careful if hospitalized that they not give you demerol or darvocet/darvon along with your methadone. Not only would you be highly susceptible to hallucinations, but chances of toxicity would be high.

steve
Hey Steve,

Geez, I haven't taken Darvocet since the late 80's. When I was in the hospital hooked up to the PCA with Demerol, that's what they had to use. When you have severe acute pancreatitis, they cannot use Morphine or Dilaudid because it can make the pancreas contract, thus causing even MORE pain. That was back in 98. Today, they would probably use Fentanyl. They weren't concerned about the Demerol back then, like they are now. Plus, back then, Fentanyl was still mainly used in the OR.

Still, why is the light switch going on and off by itself? I can understand the hallucinating off the methadone, but I cannot explain that one. We've lived in this house for almost 5 years, and nothing has ever happened. My husband is an electrical engineer and he even looked at the switch and did some "testing" and could find no reason why it's doing this. So strange!! Maybe I should set up some type of recording device through out the house and see if I "catch" something. What do you think???

Shay :angel:

P.S. Also, what about the picture frame?? My hubby saw it after I pointed it out to him. He doesn't take ANY meds whatsoever, not even aspirin. I have no explanation for the picture frame incident, either. Any suggestions??